Non therapeutic INR and gait abnormalities

After a year of limping and pain! I may have it! I've been in PT (again) and the therapist (again) says I have a "Trendelenberg Gait." I've been seeing him on and off for years and I have tried very hard to make the gait modifications he recommends. Problem is -- when I am in the midst of a "flare" I CAN NOT walk normally. Every time I put weight on my left hip the pelvis dips into this Trendelenberg Gait pattern. Last week was a good week. The exercises worked, my gait was improved. Not perfect but better. My INR turned out to be 3.1. My hematologist was quite upset and reduced my warfarin dose so I would be closer to 2. This week (on lower dose) my gait was again, horrible. The warfarin was lowered on Friday. On Monday it was bad, worse Tuesday, worser still Wednesday and by yesterday (Friday) it was horrid! Its as if I haven't been in therapy at all! I stand up, run down the checklist: (stand erect, find neutral pelvis, tighten abs, do a Kegel or 2, do glute squeezes and . . . step. ) Doesn't work. Of course the therapist thinks I am just not motivated enough to pay close enough attention to my gait to fix it (and sometimes I do get distracted and do something stupid.) But there is Something Else Going On. And this Something Else usually happens in the winter, when I'm not outside getting Vitamin D, and when my INR dips a bit before returning to a higher stable number in the summer.

Then day before yesterday it hit me! What if my INR is not at a therapeutic level and the hip problems are caused by those dastardly antiphospholipid antibodies? (The current heme lowered INR range -- and that lower range coincides with my first round of therapy years ago) I ate a lot of ginger with my sushi for lunch yesterday and returned to the previous, higher warfarin dose. And today? I"m walking like a dream. I order the left pelvis to remain stable when bearing weight and THE LEFT PELVIS LISTENS TO ME!!!!

So now -- how to I go about convincing my hematologist that his English major housewife from St. Albans has a good reason for wanting to hold a higher INR level?

Anybody have any specific study/references I can allude to? A good brownie recipe? Any other suggestions?

10 Replies

oldestnewest
  • I dont know about studies...but I can tell you that it was recommended to me from a very knowledgable physician that an INR from 3.8 to 4 can eleviate alot of symptoms. I will look in my folders and see if I have any good info for you.

    I too have walking problems and am hoping that when I start injections that my problems will start to go away (praying and crossing everything I can...lol) I would like to put this walker away for good.

    Unsteady gait..in my opinion...and from what I have read...most definitely can be atrributed to APS. Dont you love the epiphany AH-HA moment when it all clicks!!! You can almost here glorious music playing in the background!

    If I find anything I will message you.

    And...I have an awesome pumpkincake recipe...lol

    Beverly

  • For some people a higher INR makes such a difference / improvement. My INR is 4 to 5, I am able to work full time and apart from that dreaded hughes fatigue and some other symptoms I get by ok. With an INR of under 3.5 I can not function or go to work.....

    I had to push for the higher INR which was increased over 18 months and only each time my specialist at St Thomas writting to my GP agreeing the increase...

    Good luck with getting INR raised, it might be your answer too.

    Garry

  • Dear GinaD

    If you can't get any luck persuading your Drs to allow you a thereaputic INR level that makes you fell well, then try going to see Professor Hughes, at the London Lupus Centre, and get him to write to your GP etc. That would, I'm sure, do the trick.

    Like many on here I can't function when my INR drops below about 3.3 to 3.5 and Prof H has always told me to keep it at around 4.0.

    Best wishes and good luck.

    Dave

  • Hi Dave,

    Professor Hughes was most wonderful when I wrote him and he did write me back. My doctor completely disagreed with Professor Hughes and said he would not follow that advice.

    I am trying to stay positive and hope the lovenox injections work.

    Have a great day

    Beverly

  • Hi Beverly

    I think it sounds like you need to change your Dr. If your doc will not listen to the man who knows, Prof Hughes. I agree with you, he is a wonderful man and we would all be the poorer, or dead, without him.

    You have a great day too.

    Dave

  • Thanks so much for the affirmation emails. During the past 18 months doctor after doctor has asked why I am so sure this quasi-arthritis problem is autoimmune. "Because its always autoimmune! Every time in my life I get something even the ever-so-bit complicated or abnormal it turns out to be autoimmune! Thats why I'm convinced this is autoimmune!"

    I would certainly love to visit the London Lupus Center (and also, thereby, London) but $ being what it is . . .

    But I'm hoping local docs will be receptive.

    And yes, there was a bit of Tchaikovsky playing in the background of my head when I connected these dots.

  • I am with you Gina...in every word you wrote...I am with you.

    I looked into seeing Professor Hughes., the cost of the flight and hotel as well. Even if I did get there...my current doctor just wont follow his recommendation.

    Hope this all comes together for us all soon!

  • Good evening all, I trust this find you well, and if not well then positive :)

    My INR was set at 2 - 3 when I got my APS dx last November, however, when I saw my Hematologist for the first time she increased this from 3 - 4 I think I ham clearer in the head when my INR is higher.

    :)

    Lesley

  • Oh, just had a thought..... Ginger has an affect on Warfarin, so may of upped your INR

    :)

    Lesley

  • Follow up:

    I spoke with my hematologist yesterday when I went in for my INR check (2.3) and he agreed to let me try for a higher #, as in @ 3. I'm crossing my fingers.

You may also like...